Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 77, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 25, 2006, 7:35 PM CDT for Finney County, Gray County, Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2006, 7:35 PM CDT (00:35 UTC)
- Expired
- May 25, 2006, 8:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Finney County, KS, Gray County, KS
The radar
The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:42 PM CDT | TSTM WND GST 61 | 4 N Garden City, KS | |
| May 25, 8:19 PM CDT | TSTM WND GST 60 | 5 W Charleston, KS | ESTIMATED WIND GUSTS OF 50 TO 70 MPH. |
| May 25, 8:38 PM CDT | TORNADO | 10 Nne Garden City, KS | THIS WAS A WEAK LANDSPOUT THAT LASTED ABOUT 5 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 803 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 3071 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 260035 SVRDDC KSC055-069-260130- /O.NEW.KDDC.SV.W.0077.060526T0035Z-060526T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 735 PM CDT THU MAY 25 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FINNEY COUNTY IN SOUTHWEST KANSAS. NORTHERN GRAY COUNTY IN SOUTHWEST KANSAS. * UNTIL 830 PM CDT * AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR GARDEN CITY...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF FINNEY COUNTY... RURAL RESIDENCES OF NORTHERN GRAY COUNTY... GARDEN CITY... PIERCEVILLE... CHARLESTON... KALVESTA... THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 59 AND 67. THIS INCLUDES HIGHWAY 50 BETWEEN MILE MARKERS 59 AND 94. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3812 10109 3780 10100 3783 10024 3823 10026 $$ JOHNSON
2 follow-up statements
000 WWUS53 KDDC 260104 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 803 PM CDT THU MAY 25 2006 KSC055-069-260130- /O.CON.KDDC.SV.W.0077.000000T0000Z-060526T0130Z/ FINNEY KS-GRAY KS- 803 PM CDT THU MAY 25 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHERN GRAY AND FINNEY COUNTIES... AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF PIERCEVILLE...MOVING EAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INGALLS AND KALVESTA THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 59 AND 67. THIS INCLUDES HIGHWAY 50 BETWEEN MILE MARKERS 59 AND 95. AT 742 PM CDT DAMAGING WINDS UP TO 61 MPH WERE REPORTED 4 MILES NORTH OF GARDEN CITY WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 3812 10109 3780 10100 3783 10024 3823 10026 $$ JOHNSON
000 WWUS53 KDDC 260133 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 833 PM CDT THU MAY 25 2006 KSC055-069-260143- /O.EXP.KDDC.SV.W.0077.000000T0000Z-060526T0130Z/ FINNEY KS-GRAY KS- 833 PM CDT THU MAY 25 2006 ...THE SEVERE THUNDERSTORM WARNING FOR FINNEY COUNTY EXPIRED AT 830 PM CDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FRIDAY MORNING FOR SOUTHWESTERN KANSAS. LAT...LON 3812 10109 3780 10100 3783 10024 3823 10026 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:33 PM CDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 25, 3:33 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT THU MAY 25 2006 .DISCUSSION... DAYS 1-2... UPPER AIR ANALYSIS AND WATER VAPOR LOOPS SHOW THAT THE UPPER LOW SYSTEM TRACKING ACROSS THE NORTHERN CONUS WAS OVER THE WESTERN GREAT LAKES THIS MORNING. THE H5 RIDGE AXIS EXTENDED FROM NORTH DAKOTA INTO CENTRAL COLORADO. FARTHER WEST, A WEAK SHORTWAVE TROUGH EVIDENT IN THE ANALYSIS AND ON THE IMAGERY WAS OVER ARIZONA. AT THE SURFACE, OBS AND LAMP DATA SHOW THE FRONTAL BOUNDARY EXTENDING FROM NORTHEAST OKLAHOMA ACROSS THE TEXAS PANHANDLE INTO EASTERN COLORADO. A DIFFUSE DRYLINE EXTENDED SOUTH FROM THE FRONT THROUGH EASTERN NEW MEXICO. VIS SAT IMAGERY SHOWING A FEW THUNDERSTORMS DEVELOPING ALONG THE RATON MESA AT 19Z, ALONG THE FRONTAL BOUNDARY. THUNDERSTORMS WILL CONTINUE TO DEVELOP TO THE SOUTH AND WEST OF THE CWA AS THE AFTERNOON CONTINUES AND SHOULD BE MOVING INTO THE CWA BY LATE AFTERNOON. TEMPERATURE AND DEWPOINT SPREADS ARE FAIRLY HIGH ACROSS SOUTHWEST KANSAS WHICH SUPPORT THE INVERTED V SOUNDINGS THAT THE NAM DEPICTS. WOULD EXPECT A HIGH THREAT FOR DAMAGING STRAIGHT LINE WINDS WITH THE STORMS THIS EVENING, ALONG WITH SOME HAIL AND BRIEF DOWNPOURS. AFTER SUNSET, THE MODELS SUGGEST THAT THE LOW LEVEL JET WILL INCREASE AND IMPINGE ON A LOW LEVEL BOUNDARY EXTENDING WNW-ESE ACROSS THE CWA. THIS SHOULD BE THE FOCUS FOR ADDITIONAL SCATTERED THUNDERSTORMS TONIGHT. HAVE RAISED POPS INTO THE SCATTERED CATEGORY TONIGHT. ON FRIDAY, THE CONVERGENCE AREA SHIFTS TO THE NORTHEAST AND COULD BE IN THE VICINITY OF HAYS BY MAX HEATING. LEE SIDE TROUGH ALSO DEVELOPS WITH A DRYLINE BECOMING A LITTLE MORE PRONOUNCED ALONG THE KANSAS/COLORADO BORDER ALTHOUGH CONVERGENCE DOESNT LOOK ALL THAT STRONG. CURRENT GRIDS SHOW SLIGHT CHANCE TO ISOLATED POPS FROM THE NORTHEAST TO SOUTHWEST ACROSS THE CWA WHICH LOOK REASONABLE AT THIS TIME. IT WILL BECOME WINDY ON FRIDAY AS AS THE SURFACE PRESSURE GRADIENT INCREASES. SOME OF THE MODEL OUTPUT SUGGESTS THAT WINDS WILL BE PUSHING ADVISORY CRITERIA DURING THE AFTERNOON HOURS. HAVE INCREASED WINDS BUT WILL STAY BELOW CRITERIA LEVELS FOR NOW. DAYS 3-7... THE MAIN CHANGE WAS TO EXTEND THE STORM CHANCES INTO WEDNESDAY AS A FRONT WILL STALL OUT ACROSS KANSAS. POPS WERE ALSO INCREASED FOR LATE TUE TO 30%. IT IS UNCERTAIN WHICH DAY WILL BE THE WET DAY, BUT WITH A FRONT IN THE AREA, AND FAVORABLE LATE MAY CLIMATOLOGY, STORM CHANCES SHOULD BE FAIRLY GOOD. MAXES WILL GRADUALLY COOL TO THE UPPER 80S AS THE MOIST LAYER DEEPENS. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 94 68 97 / 30 10 10 0 GCK 63 96 64 100 / 30 10 10 0 EHA 63 97 63 97 / 20 10 10 0 LBL 64 97 66 97 / 30 10 10 0 HYS 64 95 68 98 / 30 20 20 0 P28 68 94 70 95 / 30 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/24
Hazardous weather outlook, May 25, 1:02 PM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 102 PM CDT THU MAY 25 2006 KSZ030-031-043>046-061>066-074>081-084>090-260930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 102 PM CDT THU MAY 25 2006 /327 AM MDT THU MAY 25 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY AFTER 5 PM THIS EVENING AND SHOULD CONTINUE INTO THE OVERNIGHT HOURS ACROSS PARTS OF SOUTHWEST KANSAS. A FEW OF THE STORMS MAY BE CAPABLE OF PRODUCING PENNEY TO NICKEL SIZE HAIL ALONG WITH DAMAGING STRAIGHT LINE WINDS. THE THUNDERSTORMS SHOULD MOVE INTO THE SOUTHWEST PART OF THE AREA AROUND ELKHART EARLY ON, AND THEN DEVELOP FARTHER NORTHEAST AS THE EVENING PROGRESSES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE ISOLATED TO WIDELY SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY AFTERNOON AFTER 3 PM MAINLY NORTH AND EAST OF A SCOTT CITY TO JETMORE TO MEDICINE LODGE LINE. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE AND WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG A DRYLINE MONDAY AND TUESDAY. IT IS TOO EARLY TO PINPOINT THE AREAS THAT MIGHT BE AFFECTED AND THE SEVERITY OF THIS ACTIVITY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON MAINLY TO THE SOUTH OF A SYRACUSE TO GARDEN CITY TO DODGE CITY AND ASHLAND LINE. GERARD
In the hours before
Special weather statement, May 25, 7:27 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
727 PM CDT THU MAY 25 2006
KSZ063-260115-
FINNEY-
727 PM CDT THU MAY 25 2006
...SIGNIFICANT WEATHER ADVISORY FOR FINNEY COUNTY...
AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLCOMB...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN FINNEY COUNTY...INCLUDING THE CITIES OF HOLCOMB AND
GARDEN CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3801 10111 3783 10109 3785 10067 3800 10067
3802 10034 3824 10048
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:27 PM CDT | Special Weather Statement | DDC | Finney | 48 min |
| May 25, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 61 min |
| May 25, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 40 min |
| May 25, 8:31 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 44 min |
| May 25, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 52 min |
| May 25, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 56 min |
| May 25, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 55 min |
| May 25, 9:35 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 40 min |
| May 25, 9:38 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 26 min |
| May 25, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| May 25, 10:10 PM CDT | Special Weather Statement | DDC | Edwards | 50 min |
| May 25, 10:14 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 46 min |
| May 25, 10:30 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 45 min |
| May 25, 10:42 PM CDT | Special Weather Statement | DDC | Rush | 48 min |
| May 25, 11:08 PM CDT | Special Weather Statement | DDC | Stafford | 52 min |
| May 25, 11:13 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 52 min |
| May 26, 12:08 AM CDT | Special Weather Statement | DDC | Barber | 52 min |
| May 26, 9:51 AM CDT | Wind Advisory | DDC | Clark, Comanche, Edwards, Ellis, Ford, Gray and 10 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.